Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 30, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 3, 2014, 8:56 AM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2014, 8:56 AM CDT (13:56 UTC)
- Expired
- Sep 3, 2014, 2:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 9:19 AM CDT | HEAVY RAIN 3.73 | 5 Nne Pleasanton, KS | RAINFALL TOTAL SINCE 4AM. OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST HALF HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
169
WGUS53 KEAX 031356
FFWEAX
KSC107-MOC013-031900-
/O.NEW.KEAX.FF.W.0030.140903T1356Z-140903T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT WED SEP 3 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 200 PM CDT
THIS EXTENDS THE FLASH FLOOD WARNING FOR LINN COUNTY UNTIL 2 PM.
* AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. SEVERAL REPORTS HAVE BEEN RECEIVED OF OVER 3 INCHES
OF RAIN ACROSS LINN AND BATES COUNTIES...WITH RADAR ESTIMATES UP
TO 6 INCHES OVER NORTHERN LINN COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BUTLER...LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL...BLUE
MOUND...HUME...PARKER AND PRESCOTT.
IN ADDITION...HEAVY RAINFALL ACROSS LINN AND BATES COUNTIES WILL
FLOW INTO THE MARAIS DES CYGNES RIVER...AND COULD CAUSE DANGEROUS
FLASH FLOODING ALONG THE RIVER AS FAR EAST AS INTERSTATE 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3802 9424 3804 9424 3805 9426 3806 9461
3803 9462 3803 9508 3839 9507 3838 9469
3819 9405 3803 9406 3805 9416 3803 9420
3805 9421
$$
HAWBLITZEL1 follow-up statement
220
WGUS73 KEAX 031903
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT WED SEP 3 2014
KSC107-MOC013-031919-
/O.EXP.KEAX.FF.W.0030.000000T0000Z-140903T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
203 PM CDT WED SEP 3 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI
HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3802 9424 3804 9424 3805 9426 3806 9461
3803 9462 3803 9508 3839 9507 3838 9469
3819 9405 3803 9406 3805 9416 3803 9420
3805 9421
$$
CUTTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:58 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 3, 5:58 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CDT Wed Sep 3 2014 .SHORT TERM...(Today through Friday) Issued at 350 AM CDT WED SEP 3 2014 Scattered storms will continue to develop and slowly build east across eastern Kansas and far western Missouri this morning as the nocturnal LLJ slides gradually east. A few additional showers and storms are possible through the daylight hours today even as the LLJ weakens, due to a weak upper disturbance moving across the region. Strong storms are not expected due to weak forcing and flow aloft, and rainfall amounts will be generally light. Storms and associated cloud cover could impact afternoon temperatures, but increasing southerly winds and rising 850 temperatures should still allow surface temps to rise into the upper 80s to lower 90s, especially across our southwest where precipitation should clear out earlier in the day. Very warm temperatures are expected Thursday as the 850 heat axis shifts over the CWA, bringing 850 hPa temperatures into the 22 to 24 degrees C range, while south southeasterly surface flow continues to draw low-level moisture into the region. Highs will reach the lower to mid 90s CWA-wide and heat indices will likely reach or slightly exceed 100 degrees, but the current forecast does not warrant a heat advisory at this time. By Thursday night, a low pressure system traveling from the Northern Plains into southern Canada will send a fairly significant cold front into our area. Showers and storms will become increasingly likely as the front approaches Thursday night, and will continue Friday and Friday night as the front slowly sinks southward. Most of the ascent associated with the parent trough will stay north and east of the CWA as the cold front moves through, and stronger flow aloft will lag well behind, so strong/severe storms are not anticipated Thursday night or Friday. .LONG TERM...(Saturday through Tuesday) Issued at 350 AM CDT WED SEP 3 2014 Long advertised cool down to be on our doorstep by the start of the period as region will reside in a post frontal airmass behind Friday's cold front. Strong surface high pressure across the lower Missouri Valley will maintain continued northerly winds through the day while 850 temps of 11-14C ensure highs of anywhere between 4-8 degrees below normal for this time of year. Dry conditions to continue right through the end of the weekend with slightly warmer conditions expected Sunday afternoon as high pressure begins sliding east into the Ohio Vly. By Sunday night...warm advection to increase across the central Plains as a southerly low-level jet intensifies as return flow is reestablished. Southerly flow impinging upon the stalled front to the south will likely lead to increased cloudiness and developing shwrs/storms overnight Sunday...with the heaviest activity likely remaining to our west. The threat for organized precip may in fact hold off until Monday night/early Tuesday when a northern Plains disturbances attempts to drag the stalled front through the area. From this vantage point however...front looks to stall across the region as high pressure across the eastern U.S. prevents much eastward progress. This combined with several passing shortwave disturbances in progressive zonal flow aloft will lead to continued shower and thunderstorm chances through middle portions of next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 558 AM CDT WED SEP 3 2014 Showers and storms currently over eastern KS and far western M0 will continue to build east over the next 1-2 hours, then should gradually start to turn south and dissipate in coverage by mid to late morning. Storms are most likely to impact MKC and MCI, but may also briefly brush the KSTJ area before 12z. After storms head out of the terminals, mainly VFR conditions are expected for the remainder of the period. Winds will remain sustained out of the south at 12 to 15 kts today and tonight, occasionally gusting to 25 kts during the late morning and afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Laflin LONG TERM...32 AVIATION...Laflin
Hazardous weather outlook, Sep 3, 3:54 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 354 AM CDT WED SEP 3 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-040900- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 354 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF EASTERN KANSAS AND NORTHERN MISSOURI TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 90S ON THURSDAY WILL RESULT IN HEAT INDEX VALUES RANGING FROM 95 TO 100 DEGREES. A STRONG COLD FRONT WILL BEGIN MOVING SOUTH ACROSS THE REGION ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE BEFORE THE FRONT CLEARS THE AREA EARLY SATURDAY MORNING. THE THREAT FOR SEVERE WEATHER REMAINS LOW AT THIS THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Sep 3, 7:58 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLASH FLOOD GARDNER 38.81N 94.93W
09/03/2014 JOHNSON KS TRAINED SPOTTER
THE INTERSECTION AT WAVERLY ROAD AND 175TH IS UNDERWATER.
ALSO THE INTERSECTION OF MOONLIGHT AND SANTA FE HAS WATER
6-12 INCHES DEEP.
&&
ABAILEYLocal storm report, Sep 3, 8:09 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN 2 NNE EDGERTON 38.78N 94.99W
09/03/2014 M2.80 INCH JOHNSON KS MESONET
STORMWATCH RAINFALL TOTAL SINCE 4AM.
&&
PMURRAYLocal storm report, Sep 3, 8:15 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM HEAVY RAIN 5 SSW CLEARVIEW CITY 38.88N 95.03W
09/03/2014 M3.19 INCH JOHNSON KS MESONET
STORMWATCH RAINFALL TOTAL SINCE 5AM.
&&
PMURRAYLocal storm report, Sep 3, 8:17 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM HEAVY RAIN 4 NE RANTOUL 38.60N 95.05W
09/03/2014 M3.23 INCH MIAMI KS CO-OP OBSERVER
RAINFALL TOTAL AS OF 8AM.
&&
PMURRAYLocal storm report, Sep 3, 8:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 5 N EDGERTON 38.83N 95.01W
09/03/2014 M2.48 INCH JOHNSON KS MESONET
STORMWATCH RAINFALL TOTAL SINCE 5AM.
0810 AM HEAVY RAIN 6 NNE EDGERTON 38.84N 94.98W
09/03/2014 M2.60 INCH JOHNSON KS MESONET
STORMWATCH RAINFALL TOTAL SINCE 5AM.
&&
PMURRAYLocal storm report, Sep 3, 8:29 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HEAVY RAIN 5 S DE SOTO 38.90N 94.98W
09/03/2014 M2.13 INCH JOHNSON KS MESONET
STORMWATCH RAINFALL TOTAL SINCE 5AM.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:49 AM CDT | Areal Flood Advisory | EAX | Johnson, Linn, Miami | 4 hr |
| Sep 3, 7:13 AM CDT | Flash Flood Warning | EAX | Johnson, Linn, Miami | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.